Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 92, NWS Bismarck, ND

June 19, 20054 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 19, 2005, 1:01 AM MDT for 4 counties in North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2005, 1:01 AM MDT (07:01 UTC)
Expired
Jun 19, 2005, 2:00 AM MDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Grant County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 93 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 2:10 AM MDTTSTM WND GST 60Hazen, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 9:10 PM MDTSevere Thunderstorm WatchSPC7 hr
Jun 19, 12:50 AM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3392 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3392 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 190701
SVRBIS
NDC037-057-059-065-190800-
/O.NEW.KBIS.SV.W.0092.050619T0701Z-050619T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
101 AM MDT SUN JUN 19 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  WESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  WESTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 200 AM MDT(300 AM CDT)

* AT 1254 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST OF
  GOLDEN VALLEY TO 19 MILES SOUTHWEST OF HEBRON...OR ALONG A LINE
  EXTENDING FROM 50 MILES NORTHEAST OF DICKINSON TO 30 MILES
  SOUTHEAST OF DICKINSON...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HEBRON AROUND 210 AM CDT
  ZAP AROUND 120 AM MDT
  GLEN ULLIN AROUND 225 AM CDT
  BEULAH AROUND 130 AM MDT
  HAZEN AROUND 140 AM MDT
  ALMONT AROUND 250 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4754 10216 4665 10207 4649 10140 4747 10150

$$

RSL
1 follow-up statement
000 
WWUS53 KBIS 190746
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
246 AM CDT SUN JUN 19 2005

NDC037-057-059-065-190800-
/O.CON.KBIS.SV.W.0092.000000T0000Z-050619T0800Z/
GRANT ND-MERCER ND-OLIVER ND-MORTON ND-
146 AM MDT SUN JUN 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 AM MDT(300 AM
CDT) FOR NORTHWESTERN MORTON...WESTERN OLIVER...MERCER AND NORTHERN
GRANT COUNTIES...

AT 137 AM MDT(237 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTH
OF GOLDEN VALLEY TO 13 MILES NORTHEAST OF GLEN ULLIN...OR ALONG A
LINE EXTENDING FROM 55 MILES NORTHEAST OF DICKINSON TO 41 MILES WEST
OF BISMARCK...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HAZEN BY 155 AM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT SUNDAY
MORNING(500 AM CDT SUNDAY MORNING) FOR WESTERN NORTH DAKOTA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 AM MDT SUNDAY
MORNING(800 AM CDT SUNDAY MORNING) FOR WESTERN NORTH DAKOTA.

LAT...LON 4754 10216 4665 10207 4649 10140 4747 10150

$$

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:55 PM MDT, 11 hours 6 minutes earlier.

Area forecast discussion, Jun 18, 1:55 PM MDT, 11 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
255 PM CDT SAT JUN 18 2005

.SHORT TERM...
TONIGHT THROUGH TUESDAY NIGHT...MAIN FORECAST PROBLEM IS
PRECIPITATION CHANCES THROUGH THE PERIOD.

ALTHOUGH INSTABILITY IS IMPRESSIVE...STRONG CAP HOLDING PRETTY
STRONG LATE THIS AFTERNOON. LOOKS LIKE BEST AREA FOR THUNDERSTORMS
TONIGHT WILL BE ACROSS THE NORTH...WHERE CAP SEEMS TO BE BREAKING.
WILL ALIGN THE CHC FOR THUNDERSTORMS WITH THE BAROCLINIC ZONE AS THE
COLD FRONT BECOMES ORIENTED NORTHEAST TO SOUTHWEST ACROSS SOUTHERN
NORTH DAKOTA BY SUNDAY NIGHT INTO MONDAY. MODELS HINT AT DEVELOPING
LOW LEVEL JET MONDAY NIGHT WITH POSSIBLE MCS OVER WRN ND...SO HAVE
SPREAD A CHANCE FOR NOCTURNAL STORMS MONDAY NIGHT ACROSS THE WEST
AND SOUTH. EXPECT A SLOW COOLING TREND AS THE SFC COLD FRONT AND
ASSOCIATED HIGH PRESSURE SWING THROUGH...WITH TEMPERATURES RETURNING
TO CLOSE TO NORMAL VALUES BY TUESDAY.

.LONG TERM...
WEDNESDAY THROUGH SATURDAY A BROAD UPPER LEVEL RIDGE WILL REMAIN
OVER THE NORTHERN PLAINS. SHORT WAVES MOVING OVER THE RIDGE WILL
BRING A SLIGHT CHANCE OF TSTMS TO THE AREA ON WEDNESDAY...THURSDAY...
AND SATURDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FOR WELLS...KIDDER...FOSTER...STUTSMAN...LOGAN...
LAMOURE...MCINTOSH...AND DICKEY COUNTIES THIS EVENING.

&&

WAA/TSW
Hazardous weather outlook, Jun 18, 4:17 AM MDT, 20 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
517 AM CDT SAT JUN 18 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191016-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
517 AM CDT SAT JUN 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT
AS A COLD FRONT MOVES ACROSS THE STATE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHWESTERN AND SOUTH
CENTRAL NORTH DAKOTA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VINING

In the hours before

Local storm report, Jun 19, 12:34 AM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
134 AM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HAIL             RHAME                   46.23N 103.65W
06/19/2005  1.00 INCH        BOWMAN             ND   EMERGENCY MNGR

&&

VROLLER
Local storm report, Jun 19, 12:35 AM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
135 AM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     HAIL             7 W BOWMAN              46.18N 103.55W
06/19/2005  1.00 INCH        BOWMAN             ND   EMERGENCY MNGR

&&

VROLLER
Local storm report, Jun 19, 12:37 AM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
137 AM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 AM     HAIL             BOWMAN                  46.18N 103.40W
06/19/2005  0.88 INCH        BOWMAN             ND   EMERGENCY MNGR

&&

VROLLER
Local storm report, Jun 19, 12:38 AM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
138 AM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 AM     HAIL             BOWMAN                  46.18N 103.40W
06/19/2005  1.00 INCH        BOWMAN             ND   TRAINED SPOTTER

            WEATHER MOD RADAR OPERATOR REPORTS QUARTER SIZE HAIL AND
            50 MPH WIND GUST.

&&

VROLLER
Local storm report, Jun 19, 12:44 AM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
144 AM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 AM     TSTM WND GST     5 S DICKINSON           46.81N 102.78W
06/19/2005  84 MPH           STARK              ND   ASOS

            ASOS 84 MPH WIND GUST.

&&

VROLLER
Local storm report, Jun 19, 12:47 AM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
147 AM CDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     HAIL             DICKINSON               46.89N 102.78W
06/19/2005  1.75 INCH        STARK              ND   TRAINED SPOTTER

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:07 PM MDTSevere Thunderstorm WarningBISBowman53 min
Jun 18, 11:18 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope42 min
Jun 18, 11:42 PM MDTSevere Thunderstorm WarningBISBillings, Stark63 min
Jun 19, 12:02 AM MDTSevere Thunderstorm WarningBISHettinger, Slope58 min
Jun 19, 12:03 AM MDTSevere Thunderstorm WarningBISBowman57 min
Jun 19, 12:25 AM MDTTornado WarningBISStark50 min
Jun 19, 12:44 AM MDTSevere Thunderstorm WarningBISDunn, Stark46 min
Jun 19, 1:02 AM MDTSevere Thunderstorm WarningBISHettinger43 min
Jun 19, 1:23 AM MDTTornado WarningBISMercer, Oliver37 min
Jun 19, 1:33 AM MDTSevere Thunderstorm WarningBISStark42 min
Jun 19, 1:37 AM MDTSevere Thunderstorm WarningBISMcHenry, Ward58 min
Jun 19, 1:59 AM MDTTornado WarningBISOliver31 min
Jun 19, 2:01 AM MDTSevere Thunderstorm WarningBISMercer, Morton35 min
Jun 19, 2:18 AM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Sheridan57 min
Jun 19, 2:23 AM MDTSevere Thunderstorm WarningBISOliver33 min
Jun 19, 2:30 AM MDTTornado WarningBISBurleigh, McLean32 min
Jun 19, 2:50 AM MDTSevere Thunderstorm WarningBISMcLean, Oliver16 min
Jun 19, 3:21 AM MDTTornado WarningBISSheridan24 min
Jun 19, 3:31 AM MDTSevere Thunderstorm WarningBISPierce, Wells44 min
Jun 19, 3:48 AM MDTTornado WarningBISPierce27 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.